Case Description—6 dogs (10 eyes) with keratitis following long-term topical treatment with a carbonic anhydrase inhibitor (CAI) were evaluated. In 4 dogs (6 eyes), CAI treatment was discontinued. Three dogs (4 eyes) underwent enucleation because of end-stage corneal disease. One dog was treated differently in each eye and thus was represented in both aforementioned groups.
Clinical Findings—Following initiation of treatment with a CAI (ie, brinzolamide or dorzolamide), the median time to development of severe ocular signs was 266 days (range, 133 to 679 days). Clinically severe ocular signs included ulcerative and nonulcerative perilimbal keratitis or severe diffuse keratitis with marked vascularization. The keratitis was refractory to treatment with anti-inflammatory medications. Histologic and immunohistochemical examination of enucleated globes was performed in 3 affected dogs and in 1 dog with keratitis that recovered. Corneal lesions included 2 distinct inflammatory infiltrates with plasma cells predominating in the anterior stroma and both T cells and neutrophils in the epithelium. Stromal plasma cells and overlying epithelium exhibited strong positive immunoreactivity for IgG.
Treatment and Outcome—Topical CAI treatment was discontinued in 4 dogs after a median of 209 days (range, 44 to 433 days), and in these dogs, clinical improvement was evident within 2 to 4 days of CAI treatment cessation. Signs of keratitis resolved in 12 to 25 days in these 4 dogs, and median follow-up time after CAI discontinuation was 25.5 months (range, 6 to 42 months), during which time signs of corneal disease did not recur.
Clinical Relevance—On the basis of this small series, presumed topical CAI-associated keratitis in dogs appeared to be an uncommon immune-mediated disease that was not responsive to corticosteroid treatment. Affected patients improved rapidly, but only after discontinuation of CAI treatment. In dogs with glaucoma, clinicians should consider the development of punctate keratopathy and severe diffuse keratitis as potential adverse effects related to topical administration of CAIs, even after previously uneventful long-term use.